Hail, Warren
- When
- June 19, 1:00 PM CST
- Where
- Warren County, 1.7 mi ENE of Norwalk
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -93.650
S. CAPE values were in the 3000 to 4000 J/kg range with lifted indices between -8 and -9 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The airmass remained quite unstable across the state as a weak cold front approached from the northwest and the main short wave lifted northeast through the central U.S. CAPE values were in the 3000 to 4000 J/kg range with lifted indices between -8 and -9 C. Thunderstorms formed over southern Iowa in the rich air with dew points in the mid 70s. Downdraft CAPE was quite high at 1000 to 1200 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was quite a bit less than the previous round, in the 400 to 800 J/kg range. The column was significantly sheared with 45 to 65 kts of effective shear present. Plenty of moisture was available with 2.2 inches of precipitable water noted just south of the thunderstorm inception area. Thunderstorms fired by early afternoon over a good part of Iowa with the strongest in the south central and parts of central Iowa. Initially, the storms produced sub-severe hail around nickle size. As the afternoon progressed, the storms became stronger and resulted in high winds. Winds of 68 MPH hit the ASOS at Ottumwa for example. In addition, the storms produced heavy rainfall. This produced flooded roads in some areas, especially in Warren and Madison Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 11:35 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1235 PM CDT THU JUN 18 2009 .UPDATED FOR THE 18Z AVIATION DISCUSSION... .SYNOPSIS... LONG WAVE TROUGH MOVING THROUGH THE ROCKIES EARLY THIS MORNING. 130KT SPEED MAX OUT AHEAD CENTERED OVER SD WITH RIGHT ENTRANCE REGION AIDING UVM OF APPROACHING NE MCS. SHORT WAVE MOVING FROM CO INTO NE ALSO HELPING LIFT WITH PLENTY OF FORCING STILL UPSTREAM. MUCAPES 3-5K J/KG ACROSS IA WITH KADU RUC/LAPS SOUNDINGS AHEAD OF MCS SHOWING ROOT OF CONVECTION ONLY SLIGHTLY ELEVATED...NO MORE THAN 900MB. HAIL CAPES APPROACHING 1000 J/KG AT TIMES. WITH FAIRLY UNIDIRECTIONAL WSWLY WINDS...EFFECTIVE SHEAR IN WATCH AREA NOT TOO EXTREME WITH RELATIVELY WEAK SR INFLOW. 09Z SFC ANLYS PLACES FRONT FROM NRN KS ACROSS OMA METRO TO NEAR MSP METRO...WITH WARM FRONT INTO WI FROM MSP WAVE. && .DISCUSSION... OBVIOUS PRIMARY QUESTION WILL BE CONVECTIVE TRENDS NEXT 18 HOURS OR SO. AIRMASS CERTAINLY THERMODYNAMICALLY FAVORABLE FOR SEVERE WEATHER AND LARGE HAIL EARLY THIS MORNING...BUT THIS HAS NOT BEEN REALIZED YET FOR SOME REASON. ONLY A FEW SVR WIND GUSTS IN SERN NE RECENTLY. SHEAR AND INFLOW MAY BE SUFFICIENTLY LACKING TO GET THINGS TOO ORGANIZED. RECENT NAM/RUC RUNS ALSO POINT TOWARD ELEVATED CIN INCREASING TOWARD 12Z SO THIS MAY END UP BEING MORE OF A HEAVY RAIN THREAT RATHER THAN SVR. HEAVY RAIN PARAMETERS ARE PEGGED THOUGH WITH STRONG MOISTURE TRANSPORT ON 310K SFC SO THIS WILL BE A CONCERN FOR SEVERAL HOURS UNTIL LLJ VEERS EVEN MORE. HAVE ADDED HEAVY RAIN WORDING ALONG WITH SVR. FRONTAL BOUNDARY AND CONVERGENCE SHOULD SAG SWD TODAY WITH QUESTION TURNING TOWARD REDEVELOPMENT. CONFIDENCE IS NOT THE GREATEST AND DEPENDS ON LONGEVITY AND MOVEMENT OF CURRENT MCS...BUT FAVORED SCENARIO IS FOR MORE DEVELOPMENT OVER SRN IA DURING PEAK HEATING QUICKLY EXITING INTO MO AND IL BY EARLY EVENING. LOOKS LIKE SRN IA WILL GENERALLY REMAIN UNAFFECTED BY MCS...BUT OUTFLOW MAY PUSH CONVERGENCE AREA SOUTH DIMINISHING THREAT ACROSS NRN AND WRN FRINGES OF CURRENT SPC MODERATE OUTLOOK. LOOKING INTO THE WEEKEND HAVE PUSHED TIMING UP OF POPS. GFS HAS NOT BEEN PERFORMING THE BEST LATELY SO FAIRLY SIMILAR 12Z ECMWF/00Z NAM SOLUTIONS WILL BE FOLLOWED. THIS BRINGS SRN PLAINS SHORT WV INTO MO VALLEY SAT NIGHT LIFTING INTO NRN IA SUN. IF SOME CONSISTENCY CONTINUES...POPS WILL HAVE TO BE RAISED EVEN FURTHER. NO CHANGES TO POP/WX BEYOND MON. STAYED CLOSE TO TEMP GUIDANCE OUTSIDE OF WARMER END OF THINGS TOWARD NAM MOS SUN. && .AVIATION...19/18Z SFC TROUGH AXIS MOVING THROUGH WESTERN/NORTHERN CWA...WITH CONTINUED PUSH EASTWARD. THIS WILL ALLOW FOR SFC WINDS TO SHIFT TO THE WEST/NORTHWEST THROUGH THE AFTERNOON INTO THE EVENING. THIS BOUNDARY ALSO PROVIDING A FOCUS OF SOME SHOWER AND THUNDERSTORM DEVELOPMENT. EXPECT A LINE OF STORMS TO MOVE THROUGH THE AREA THIS AFTERNOON INTO THE EARLY EVENING HOURS...AS AN UPPER LEVEL SYSTEM SHIFTS EASTWARD FROM THE CENTRAL/NORTHERN PLAINS. ACTIVITY FURTHEST SOUTH TO BE MORE INTENSE THAN STORMS FURTHER NORTH...THEREFORE HIGHLIGHTED CHANCES AT KDSM AND KOTM WITH VCTS VERSUS THE VCSH/CB MENTION FURTHER NORTH. ENTIRE SYSTEM TO MOVE OUT OF THE AREA BY LATE TONIGHT...ALLOWING FOR CLEARING SKIES INTO SATURDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && BSS/RPK/MJA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 953 AM CDT FRI JUN 19 2009 IAZ049-050-060>062-072>075-082>086-093>097-201000- MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA- UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 953 AM CDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON INTO THE EARLY EVENING HOURS...WITH A MODERATE CHANCE OF MORE SEVERE WEATHER. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE THREATS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST EARLY NEXT WEEK...AND THEN AGAIN AROUND WEDNESDAY OR THURSDAY. THE SEVERE WEATHER POTENTIAL IS QUITE LOW AT THIS TIME. THE THREAT OF SEVERE WEATHER WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON CDT THIS AFTERNOON. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EARLY EVENING HOURS. IAZ004>007-015>017-023>028-033>039-044>048-057>059-070-071-081- 092-201000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-TAYLOR- 953 AM CDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ADDITIONAL THUNDERSTORM DEVELOPMENT MAY OCCUR THIS AFTERNOON WITH A SLIGHT CHANCE OF MORE SEVERE WEATHER. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST EARLY NEXT WEEK...AND THEN AGAIN AROUND WEDNESDAY OR THURSDAY. THE SEVERE WEATHER POTENTIAL IS QUITE LOW AT THIS TIME. THE THREAT OF SEVERE WEATHER WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MJA
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
838 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 AM TSTM WND DMG 5 N AMES AIRPORT 42.07N 93.62W
06/19/2009 STORY IA LAW ENFORCEMENT
TREE KNOCKED DOWN POWERLINES AND BLOCKED WEST RIVERSIDE
ROAD JUST NORTH OF AMES. CORRECTED FOR TIME.
0557 AM TSTM WND DMG CAMBRIDGE 41.90N 93.53W
06/19/2009 STORY IA EMERGENCY MNGR
SEVERAL LARGE TREE LIMBS DOWN AND TREE TRUNKS
UPROOTED...SIZE OF TREE TRUNKS BETWEEN 2 TO 4 FEET IN
DIAMETER THROUGHOUT THE TOWN OF CAMBRIDGE. POWERLINES
DOWN. A LARGE WALNUT TREE UPROOTED AND DAMAGED A HOUSE
FOUNDATION. ANOTHER LARGE TREE DAMAGED A ROOFTOP OF A
HOUSE. DIME SIZE HAIL REPORTED.
0604 AM TSTM WND DMG 3 N MAXWELL 41.93N 93.41W
06/19/2009 STORY IA EMERGENCY MNGR
SEVERAL TREE LIMBS DOWN IN IOWA CENTER.
0652 AM TSTM WND DMG 1 NNW TAMA 41.97N 92.58W
06/19/2009 TAMA IA TRAINED SPOTTER
LARGE GREEN ASH...CO-DOMINANT TREE TRUNK...ABOUT 12-14
INCHES IN DIAMETER BLOWN DOWN IN SOUTHERN TOLEDO. A FEW 6
INCH DIAMETER TREE LIMBS ALSO DOWN IN AND AROUND
TOLEDO...ONE AT THE MIDDLE SCHOOL ON HIGHWAY 63.
&&
PODRAZIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
901 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM TSTM WND DMG 4 SE NEVADA 41.98N 93.40W
06/19/2009 STORY IA EMERGENCY MNGR
TWO 3 FOOT DIAMETER TREES UPROOTED AND BLOCKING ROAD JUST
SOUTHWEST OF COLO.
&&
PODRAZIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1238 PM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM HAIL 5 E ATLANTIC AIRPORT 41.42N 94.96W
06/19/2009 E0.75 INCH CASS IA TRAINED SPOTTER
DELAYED REPORT
&&
PODRAZIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 PM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HAIL 3 SW GILMAN 41.85N 92.82W
06/19/2009 E0.75 INCH JASPER IA TRAINED SPOTTER
PEA TO PENNY HAIL...DELAYED REPORT
&&
PODRAZIKThe Des Moines radar (KDMX), 27 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
5 thunderstorm wind, 4 hail, 3 heavy rain, 1 flood. Local standard time, as filed.
Water reported over Valley View Trail just north of Truro.
Up to a foot of water over County Road G68.
Cumming Highway and several gravel roads were covered with water due to the North River flooding.
Water was briefly onto Highway F29 from a farm field. Water was shallow, of hydroplane depth.
Minor tree and roof damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165877, 165882, 165883, 165878, 165879, 165880, 165885, 165889, 165881, 165884, 165886, 165887, 165888.